Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2008, 2:06 AM MDT for Hill County, Liberty County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2008, 2:06 AM MDT (08:06 UTC)
- Expired
- Jul 18, 2008, 2:30 AM MDT
- In force
- 24 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 140 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 8.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2885 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:05 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 17, 11:05 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1105 PM MDT THU JUL 17 2008 ...UPDATE TO AVIATION... .UPDATE...ISOLATED SHOWERS AND THUNDERSTORMS ARE CONTINUING ACROSS PORTIONS OF MY CWA THIS EVENING AS WEAK VORTICITY ADVECTS ACROSS A SLIGHTLY UNSTABLE AIRMASS. GOING FORECAST IS IN PRETTY GOOD SHAPE... BUT A FEW STORMS ARE POPPING UP ALONG THE HI-LINE AND MODELS INDICATE CONVECTION SHOULD CONTINUE IN THIS AREA OVERNIGHT. WILL UPDATE TO ADD MENTION OF ISOLATED POPS THROUGH MUCH OF THE NIGHT IN THE AFFECTED AREAS. TEMPERATURES AND OTHER PARAMETERS APPEAR TO BE ON-TRACK SO THIS WILL BE THE ONLY CHANGE. MPJ && .AVIATION... UPDATED 0505Z. VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS NORTH CENTRAL... CENTRAL...AND SOUTHWEST MONTANA THROUGH AT LEAST 06Z SATURDAY. A WESTERLY FLOW ALOFT WITH EMBEDDED DISTURBANCES WILL KEEP SCATTERED MID LEVEL CLOUDS AND ISOLATED SHOWERS ACROSS THE EASTERN PORTION OF THE AREA (INCLUDING KHVR AND KLWT TERMINALS) OVERNIGHT. A SURFACE TROUGH WILL MOVE ACROSS WESTERN AND CENTRAL MONTANA LATE TONIGHT INTO FRIDAY AFTERNOON...SHIFTING WINDS MORE WESTERLY BEHIND IT. AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST ON FRIDAY AS WELL...CAUSING THE FLOW ALOFT TO BECOME MORE MOIST...SOUTHWESTERLY...AND UNSTABLE. THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT FRIDAY AFTERNOON AND EVENING WILL BE ALONG AND SOUTH/EAST OF A KHVR-KHLN-KSMN LINE. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL...WITH LOCALIZED VFR CONDITIONS AND BRIEF HEAVY RAINFALL. COULSTON && .PREV DISCUSSION... /ISSUED 545 PM MDT THU JUL 17 2008/ TODAY THROUGH SATURDAY EVENING...FAIRLY QUIET AFTERNOON SO FAR ACROSS SW AND CENTRAL MT AS TRANSIENT SHORTWAVE RIDGE PASSES OVERHEAD WHILE UPPER TROF IN CENTRAL/WESTERN BC DIGS SEWD. LATEST VIS IMAGERY SHOWS AIRMASS BEGINNING TO DESTABILIZE ALONG & SOUTH OF A LEWISTOWN-TO-HELENA LINE...BUT NO PRECIP SHOWING UP ON RADAR AS OF 2PM AND WATER VAPOR IMAGERY INDICATES ONLY MINIMAL MOISTURE OVER MT/ID SO STILL EXPECTING ONLY ISOLATED THUNDERSTORMS MOSTLY IN THE SW CORNER OF THE STATE. CANADIAN TROF WILL BE THE MAIN FORECAST ELEMENT TOMORROW. GOOD AGREEMENT AMONG THE MODELS AS TO TROFS PROGRESSION AND AMOUNT OF ACCOMPANYING MOISTURE...RESULTING IN WIDER THUNDERSTORM COVERAGE. INCREASED SOUTHWESTERLY FLOW WILL BRING IN SOME LOW LEVEL SHEAR...PARTICULARLY IN EASTERN COUNTIES OF THE FORECAST AREA...THAT MAY BE SUFFICIENT FOR A FEW CELLS TO REACH SEVERE CRITERIA...MOSTLY FOR HAIL AND GUSTY WINDS. TROF AND MOISTURE LIFTS OUT TO THE NORTHEAST OVERNIGHT ON FRI WITH ANOTHER SHORTWAVE RIDGE ARRIVING SAT AFTN...BRINGING MOSTLY CLEAR SKIES. TEMPS HOLDING CLOSE TO NORMAL THROUGH THIS PERIOD WITH MODELS SHOWING LITTLE WARMER OR COOLER TEMP ADVECTION. WARANAUSKAS SATURDAY NIGHT THROUGH TUESDAY NIGHT...EXPECT AN UPPER LEVEL RIDGE OF HIGH PRESSURE TO BUILD OVER CENTRAL MONTANA EARLY IN THE PERIOD...ALLOWING FOR A RETURN OF VERY WARM TEMPERATURES OVER THE REGION. ADDITIONALLY...MOSTLY DRY CONDITIONS ARE EXPECTED OVER THE ENTIRE AREA THROUGH MONDAY. THEN ON MONDAY NIGHT THROUGH TUESDAY...AN UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD ACROSS THE NORTHERN TIER OF THE CWA...PRODUCING A FEW ISOLATED THUNDERSTORMS OVER THE REGION. ANY THUNDERSTORM ACTIVITY WILL BE SHORT LIVED AND ISOLATED. TEMPERATURES WILL CONTINUE TO AVERAGE ABOVE NORMAL ON TUESDAY AS WELL. BRUSDA WEDNESDAY AND THURSDAY. THE REGION WILL BE UNDER A RATHER UNSTABLE WEST TO SOUTHWEST FLOW ALOFT AS A RESULT OF AN UPPER LEVEL RIDGE OVER THE UPPER MIDWEST AND A LONG WAVE TROUGH OVER THE EASTERN PACIFIC. MODELS DO INDICATE THE UPPER LEVEL RIDGE BUILDS A BIT OVER MONTANA FOR SLIGHTLY WARMER AND DRIER CONDITIONS ON THURSDAY. SO WILL GO WITH TEMPERATURES A LITTLE WARMER THAN SEASONAL AVERAGE WITH ONLY A SLIGHT CHANCE OF MAINLY AFTERNOON THROUGH EARLY NIGHTTIME THUNDERSTORMS OVER THE WESTERN AND SOUTHERN MOUNTAINS. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 53 85 50 82 / 10 20 20 0 CTB 50 81 49 79 / 10 20 20 0 HLN 56 85 54 86 / 10 20 20 0 BZN 51 85 48 88 / 20 20 20 10 WEY 45 76 46 77 / 20 30 20 10 DLN 50 78 46 84 / 20 20 20 0 HVR 54 85 52 80 / 20 30 30 10 LWT 51 78 48 78 / 20 30 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MPJ/WARANAUSKAS LONG TERM...BRUSDA/WILLIAMSON DC AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 17, 6:35 AM MDT, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 635 AM MDT THU JUL 17 2008 MTZ008>015-044>055-181200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 635 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA ON FRIDAY AFTERNOON...AND THEN CONTINUE INTO FRIDAY EVENING. SOME THUNDERSTORMS COULD BECOME STRONG...WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 36 min |
| Jul 18, 3:11 AM MDT | Severe Thunderstorm Warning | TFX | Hill | 34 min |
| Jul 18, 3:48 AM MDT | Severe Thunderstorm Warning | TFX | Hill | 42 min |
| Jul 18, 3:49 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 41 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.